Malignant syndrome in Parkinson's disease: concept and review of the literature

Parkinsonism Relat Disord. 2003 Apr;9 Suppl 1:S3-9. doi: 10.1016/s1353-8020(02)00125-6.

Abstract

We reviewed literature on malignant syndrome occurring in patients with Parkinson's disease (PD) during the course of drug therapy. Clinical features were high fever, marked rigidity, consciousness disturbance, autonomic dysfunction, and elevation of serum creatine kinase. The clinical features were essentially similar to those of neuroleptic malignant syndrome. The immediate triggering event was, most often, discontinuation or reduction of anti-parkinsonian drugs, particularly of levodopa. But no anti-parkinsonian drug was the exception to the induction of malignant syndrome. Serious complications were severe pneumonia, disseminated intravascular coagulation, and acute renal failure. Early treatment with intravenous fluid infusion and external body cooling are essential for good recovery. Bromocriptine and dantrolene sodium were used frequently. It has been claimed that they are effective; however, randomized controlled studies are needed to explicitly prove the efficacy of these drugs in malignant syndrome associated with PD.

Publication types

  • Review

MeSH terms

  • Antiparkinson Agents / adverse effects*
  • Humans
  • Levodopa / adverse effects*
  • Neuroleptic Malignant Syndrome / diagnosis
  • Neuroleptic Malignant Syndrome / etiology*
  • Neuroleptic Malignant Syndrome / therapy
  • Parkinson Disease / drug therapy*
  • Substance Withdrawal Syndrome

Substances

  • Antiparkinson Agents
  • Levodopa